{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,8,23]],"date-time":"2026-08-23T18:12:34Z","timestamp":1787508754285,"version":"build-2736575974"},"reference-count":11,"publisher":"American Academy of Pediatrics (AAP)","issue":"5","content-domain":{"domain":[],"crossmark-restriction":false},"short-container-title":[],"published-print":{"date-parts":[[2009,5,1]]},"abstract":"<jats:p>BACKGROUND. Isolated cases of camphor-induced seizures have been reported in young children after gastrointestinal, dermal, and inhalation exposure. In 1982, after a series of unintentional ingestions of camphor products, the US Food and Drug Administration restricted the camphor content to &amp;lt;11% in some products intended for medicinal use. Camphor products intended for use as pesticides must be registered with the US Environmental Protection Agency. Still, many imported camphor-containing products fail to meet Food and Drug Administration and Environmental Protection Agency requirements for labeling and content.<\/jats:p>\n                  <jats:p>OBJECTIVE. To describe a cluster of cases of camphor-associated seizure activity resulting from the availability of imported camphor products in certain ethnic populations that use it as a natural remedy.<\/jats:p>\n                  <jats:p>METHODS. We present 3 cases of seizures associated with imported, illegally sold camphor in young children who presented to a large, urban children's hospital in Bronx, New York, during a 2-week period.<\/jats:p>\n                  <jats:p>RESULTS. The children's ages ranged from 15 to 36 months. Two children ingested camphor, and 1 child was exposed through repetitive rubbing of camphor on her skin. All 3 patients required pharmacologic intervention to terminate the seizures. One patient required bag-valve-mask ventilation for transient respiratory depression. All 3 patients had leukocytosis, and 2 patients had hyperglycemia. Exposure occurred as a result of using camphor for spiritual purposes, cold remedy, or pest control. After identification of these cases, the New York City Department of Health released a public health warning to keep camphor products away from children. Similar warnings were issued later by other state health departments.<\/jats:p>\n                  <jats:p>CONCLUSIONS. These cases highlight the toxicity associated with camphor usage in the community and that inappropriate use of illegally sold camphor products is an important public health issue. Camphor may be a common, yet unrecognized, source of seizures in children in certain ethnic populations that use it as a natural remedy. Efforts are needed to educate the communities about the hazards of using camphor products and to limit the illegal availability of these products.<\/jats:p>","DOI":"10.1542\/peds.2008-2097","type":"journal-article","created":{"date-parts":[[2009,4,27]],"date-time":"2009-04-27T09:17:09Z","timestamp":1240823829000},"page":"1269-1272","source":"Crossref","is-referenced-by-count":56,"title":["A Cluster of Children With Seizures Caused by Camphor Poisoning"],"prefix":"10.1542","volume":"123","author":[{"given":"Hnin","family":"Khine","sequence":"first","affiliation":[{"name":"Division of Pediatric Emergency Medicine, Department of Pediatrics, Albert Einstein College of Medicine, Children's Hospital at Montefiore, Bronx, New York"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Don","family":"Weiss","sequence":"additional","affiliation":[{"name":"Bureaus of Communicable Diseases"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Nathan","family":"Graber","sequence":"additional","affiliation":[{"name":"Environmental and Occupational Disease Epidemiology, Department of Health and Mental Hygiene, New York, New York"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Robert S.","family":"Hoffman","sequence":"additional","affiliation":[{"name":"Environmental and Occupational Disease Epidemiology, Department of Health and Mental Hygiene, New York, New York"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Nora","family":"Esteban-Cruciani","sequence":"additional","affiliation":[{"name":"Division of Pediatric Emergency Medicine, Department of Pediatrics, Albert Einstein College of Medicine, Children's Hospital at Montefiore, Bronx, New York"}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Jeffrey R.","family":"Avner","sequence":"additional","affiliation":[{"name":"Division of Pediatric Emergency Medicine, Department of Pediatrics, Albert Einstein College of Medicine, Children's Hospital at Montefiore, Bronx, New York"}],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"417","published-online":{"date-parts":[[2009,5,1]]},"reference":[{"key":"2021120902383719000_R1","doi-asserted-by":"crossref","unstructured":"Spyker DA, Cantilena LR Jr, Green J, Rumack BH, Heard SE. 2006 annual report of the American Association of Poison Control Centers' National Poison Data System (NPDS). Clin Toxicol (Phila).\u20082007;45(8):815\u2013917","DOI":"10.1080\/15563650701754763"},{"key":"2021120902383719000_R2","doi-asserted-by":"crossref","unstructured":"Gouin S, Patel H. Unusual cause of seizure. Pediatr Emerg Care.\u20081996;12(4):298\u2013300","DOI":"10.1097\/00006565-199608000-00016"},{"key":"2021120902383719000_R3","doi-asserted-by":"crossref","unstructured":"Love JN, Sammon M, Smereck J. Are one or two dangerous? Camphor exposure in toddlers. J Emerg Med.\u20082004;27(1):49\u201354","DOI":"10.1016\/j.jemermed.2004.02.010"},{"key":"2021120902383719000_R4","doi-asserted-by":"crossref","unstructured":"Manoguerra AS, Erdman AR, Wax PM, et al, and the American Association of Poison Control Centers. Camphor poisoning: an evidence-based practice guideline for out-of-hospital management. Clin Toxicol (Phila).\u20082006;44(4):357\u2013370","DOI":"10.1080\/15563650600671696"},{"key":"2021120902383719000_R5","doi-asserted-by":"crossref","unstructured":"Ragucci KR, Trangmar PR, Bigby JG, Detar TD. Camphor ingestion in a 10-year-old male. South Med J.\u20082007;100(2):204\u2013207","DOI":"10.1097\/01.smj.0000254584.20463.31"},{"key":"2021120902383719000_R6","doi-asserted-by":"crossref","unstructured":"Ruha AM, Graeme KA, Field A. Late seizure following ingestion of Vicks VapoRub. Acad Emerg Med.\u20082003;10(6):691","DOI":"10.1111\/j.1553-2712.2003.tb00059.x"},{"key":"2021120902383719000_R7","unstructured":"New drugs: camphorated oil drug products for human use. Fed Regist.\u20081982;47:11716\u201311720"},{"key":"2021120902383719000_R8","unstructured":"New York City Department of Health and Mental Hygiene. Health Department warns parents to keep camphor products away from children. Available at: www.nyc.gov\/html\/doh\/html\/pr2008\/pr006-08.shtml. Accessed February 5, 2008"},{"key":"2021120902383719000_R9","unstructured":"Maryland Department of Agriculture Pesticide Regulation Section. MDA stops sale of unregistered camphor products being sold as pesticides. Available at: www.mda.state.md.us\/article.php?i=9151. Accessed February 5, 2008"},{"key":"2021120902383719000_R10","unstructured":"Bridge CK. Hazards of camphorated oil. CMAJ.\u20081995;153(7):881"},{"key":"2021120902383719000_R11","doi-asserted-by":"crossref","unstructured":"Liebelt EL, Shannon MW. Small doses, big problems: a selected review of highly toxic common medications. Pediatr Emerg Care.\u20081993;9(5):292\u2013297","DOI":"10.1097\/00006565-199310000-00008"}],"container-title":["Pediatrics"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/publications.aap.org\/pediatrics\/article-pdf\/123\/5\/1269\/1103205\/zpe00509001269.pdf","content-type":"application\/pdf","content-version":"vor","intended-application":"syndication"},{"URL":"https:\/\/publications.aap.org\/pediatrics\/article-pdf\/123\/5\/1269\/1103205\/zpe00509001269.pdf","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2021,12,9]],"date-time":"2021-12-09T09:20:31Z","timestamp":1639041631000},"score":1,"resource":{"primary":{"URL":"https:\/\/publications.aap.org\/pediatrics\/article\/123\/5\/1269\/71460\/A-Cluster-of-Children-With-Seizures-Caused-by"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2009,5,1]]},"references-count":11,"journal-issue":{"issue":"5","published-online":{"date-parts":[[2009,5,1]]},"published-print":{"date-parts":[[2009,5,1]]}},"URL":"https:\/\/doi.org\/10.1542\/peds.2008-2097","relation":{},"ISSN":["0031-4005","1098-4275"],"issn-type":[{"value":"0031-4005","type":"print"},{"value":"1098-4275","type":"electronic"}],"subject":[],"published":{"date-parts":[[2009,5,1]]}}}